Pneumonitis induced by methotrexate. Long-term follow-up of one case and brief review of the literature.

Main Article Content

Meritxell Fernandez Matilla Nagore Fernandez-Llanio Comella Juan Antonio Castellano Cuesta

Abstract

Methotrexate induced pneumonitis is a rare (0.3-7.5%) (1–3) but serious and potentially fatal complication (4) of the treatment with this folic acid antagonist in patients with rheumatoid arthritis (RA) and other diseases. Typically, it begins as an acute or subacute episode of dry cough, dyspnea and fever, within the first year of treatment, more frequently during the first months (mean: 36-78 weeks) (5), and, regardless of the prescribed dose, smoking habits and gender of the patient. Other risk factors such as advanced age, extra-articular manifestations of rheumatoid arthritis (especially pulmonary involvement), diabetes and elevated creatinine level, have been identified (6). If suspected, methotrexate should be discontinued immediately and respiratory support treatment plus systemic steroids at medium-high doses should be initiated. In addition, it is recommended to associate a broad spectrum antibiotic treatment, covering Pneumocystis jirovecii (7), until the infectious origin is discarded (2). We present a 71-year-old female who presented this rare pathology three years ago, as a consequence of being treated with methotrexate (MTX) for rheumatoid arthritis diagnosed three months earlier.

Article Details

How to Cite
MATILLA, Meritxell Fernandez; COMELLA, Nagore Fernandez-Llanio; CUESTA, Juan Antonio Castellano. Pneumonitis induced by methotrexate. Long-term follow-up of one case and brief review of the literature.. Medical Research Archives, [S.l.], v. 5, n. 7, july 2017. ISSN 2375-1924. Available at: <https://esmed.org/MRA/mra/article/view/1372>. Date accessed: 09 dec. 2023.
Keywords
medical, medicine,research,pharmacology
Section
Research Articles

Similar Articles

1 2 3 4 > >> 

You may also start an advanced similarity search for this article.